North Dakota, 2016

Hail and Damaging Winds in North Dakota, June 13, 2016

June 13, 2016 · NWS BIS · 4 events in 1 county or zone

An isolated severe thunderstorm produced one-inch diameter hail and 60 mph wind gusts over Golden Valley County where strong instability and modest deep layer shear were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm produced one-inch diameter hail and 60 mph wind gusts over Golden Valley County where strong instability and modest deep layer shear were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 12:44 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 13, 12:44 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
244 PM CDT MON JUN 13 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 244 PM CDT Mon Jun 13 2016

The main focus for this afternoon and evening is for the
possibility of severe thunderstorms, especially across western ND.
Although best area of low level moisture and CAPE values 1000 to
2000 J/KG are expected over far southwest ND into eastern
Montana, coincident with bulk shear around 40 knots, latest CAM
solutions bring initial convection across northwest ND this
afternoon into a somewhat less favorable environment. The main
concern will be across the far southwest where greatest
instability resides, along with higher values of the significant
tornado parameter. SPC just issued a severe thunderstorm watch
in southeast Montana and northwest South Dakota adjacent to this
area. The upper level shortwave will continue to push across the
state on Tuesday supporting showers and thunderstorms. GFS
continues to show 2000 J/KG of CAPE on Tuesday across the western
half of the state as the upper level trough moves into eastern ND.
However, 0-6km bulk shear around 20 kts along with subsidence on
the backside of the trough should limit the severe threat.

.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM CDT Mon Jun 13 2016

Upper level ridge briefly builds across the Northern Plains on
Wednesday. SPC outlook extends a marginal risk for severe storms
into western ND on Wednesday, where GFS shows up to 3000 J/KG of
CAPE along with 40 knots of deep layer shear. The ridge axis
continues to shift eastward as the trough over the Pac NW remains
nearly stationary and high pressure builds over the southwest
CONUS. This puts the Northern Plains in a southwest flow from late
Wednesday through the weekend. Will be difficult to time the
individual shortwaves in the southwest flow that could enhance
convection over our region, but pattern will be relatively active,
with periodic chances of strong to severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 244 PM CDT Mon Jun 13 2016

Continue to expect thunderstorms entering western North Dakota late
this afternoon and early evening and spread east overnight. At
this time a few stronger thunderstorms have developed in northeast
Montana and may move into northwest ND mid/late afternoon. A few
storms could be strong to severe with large hail and damaging
winds across the west. MVFR/IFR stratus may develop late tonight
into Tuesday morning across western North Dakota.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JNS
LONG TERM...JNS
AVIATION...jns
Hazardous weather outlook, Jun 13, 1:35 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT MON JUN 13 2016

NDZ001>003-009>011-017>021-031>035-040>046-142045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
335 PM CDT MON JUN 13 2016 /235 PM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL SPREAD INTO WESTERN NORTH DAKOTA THIS
AFTERNOON AND CONTINUE INTO TONIGHT. STRONG STORMS ARE POSSIBLE
ACROSS WESTERN NORTH DAKOTA...WITH THE BEST CHANCE OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS OVER FAR SOUTHWEST NORTH
DAKOTA.

STORMS WILL MOVE INTO THE CENTRAL PART OF THE STATE TONIGHT...WITH
A DIMINISHING POSSIBILITY OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS WESTERN NORTH DAKOTA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
1-800-247-0212...OR POST IT ON OUR FACEBOOK OR TWITTER PAGES.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-142045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
335 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JNS

In the hours before

Special weather statement, Jun 13, 1:18 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM MDT MON JUN 13 2016

NDZ017-032-132045-
MCKENZIE ND-BILLINGS ND-
218 PM MDT MON JUN 13 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BILLINGS AND SOUTH
CENTRAL MCKENZIE COUNTIES UNTIL 245 PM MDT...

AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF GRASSY BUTTE...OR 31 MILES SOUTH OF WATFORD
CITY...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRASSY BUTTE AROUND 235 PM MDT.

SEEK SHELTER INSIDE A BUILDING OR VEHICLE IF THIS STORM APPROACHES
YOUR AREA.

&&

LAT...LON 4725 10363 4743 10365 4753 10310 4725 10311
TIME...MOT...LOC 2017Z 263DEG 29KT 4736 10347

AYD

The radar

The Glasgow radar (KGGW), 245 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Golden Valley

When
June 13, 2:20 PM MST to 2:23 PM MST
Where
Golden Valley County, 0.94 mi E of Beach
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -103.980

Hail, Golden Valley

When
June 13, 2:20 PM MST to 2:30 PM MST
Where
Golden Valley County, 1.67 mi NE of Beach Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.950, -104.000

Thunderstorm Wind, Golden Valley

When
June 13, 2:25 PM MST to 2:28 PM MST
Where
Golden Valley County, Beach
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.920, -104.000

Thunderstorm Wind, Golden Valley

When
June 13, 2:45 PM MST to 2:48 PM MST
Where
Golden Valley County, 2.13 mi NNW of Sentinel Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.950, -103.840

Thunderstorm wind gusts were estimated by the public.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632526, 632527, 632538, 632541.